Last updated: November 16, 2021
A 78-year-old female with a history of hypertension (HTN), insulin-dependent diabetes mellitus (IDDM) or type 1, and coronary artery disease (CAD) who was admitted for syncope now complains of palpitations and lightheadedness.
First, let’s read the rhythm.
This is a life-threatening emergency.
ACLS algorithm for unstable tachycardia. Call for help and prepare to cardiovert the patient.
Evaluate the patient for the presence or absence of a pulse. If a pulse is present, you must then evaluate the patient to determine whether they are stable or unstable.
Our patient has a pulse of 150 and a blood pressure of 54/p. He is cool and clammy to touch and is complaining of chest pain. All of these symptoms make the patient meet the criteria for UNSTABLE TACHYCARDIA.
Deliver immediate synchronized cardioversion at 100J. Evaluate the rhythm post cardioversion and consider a second attempt at a higher energy level if needed.
If this patient was stable (no chest pain, normal blood pressure), he would be treated with vagal maneuvers first. If this was unsuccessful and the rhythm is regular, Adenosine 6mg rapid IV push would be administered. If this failed to convert the rhythm, Adenosine 12mg IV push would be administered.
NB: Consider antiarrhythmic infusion like a Procainamide or Amiodarone IV drip. If Electrophysiology is available, they should be consulted.
Last reviewed and updated by Caitlin Goodwin on Nov 13, 2021LinkedIn